Alert archive / North Dakota / Flash Flood Watches in 2011

Flash Flood Watch 7, NWS Bismarck, ND

July 22, 201132 counties in North Dakota

NWS Bismarck, ND issued this flash flood watch at Jul 22, 2011, 2:56 AM MDT for 32 counties in North Dakota. It took effect at Jul 22, 2011, 6:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2011, 2:56 AM MDT (08:56 UTC)
In effect from
Jul 22, 2011, 6:00 PM MDT
Expired
Jul 23, 2011, 1:53 AM MDT
In force
8 hr
Issued by
NWS Bismarck, ND
Flood severity
None
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WGUS63 KBIS 220856
FFABIS

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BISMARCK ND
356 AM CDT FRI JUL 22 2011

...FLASH FLOOD WATCH FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA
FRIDAY EVENING INTO SATURDAY MORNING...

.SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL ARE
EXPECTED TO INITIATE ACROSS WESTERN AND FAR SOUTH CENTRAL NORTH
DAKOTA LATE FRIDAY AFTERNOON. THUNDERSTORM COVERAGE IS EXPECTED TO
INCREASE ACROSS THE WEST AND CENTRAL FRIDAY NIGHT INTO SATURDAY
MORNING...WITH MANY LOCATIONS LIKELY TO SEE MULTIPLE ROUNDS OF
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL. WHILE LOCATIONS
THAT HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST WEEK ARE
MOST SUSCEPTIBLE TO FLASH FLOODING...THE THREAT OF MANY AREAS BEING
IMPACTED BY MULTIPLE THUNDERSTORMS WITH RAINFALL RATES OF ONE TO
TWO INCHES PER HOUR SUGGEST FLASH FLOODING MAY BE POSSIBLE ACROSS
ALL OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY EVENING INTO
SATURDAY MORNING.

NDZ001-009-017-018-031>034-040>046-222200-
/O.NEW.KBIS.FF.A.0007.110723T0000Z-110723T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
INCLUDING THE CITIES OF...CROSBY...WILLISTON...WATFORD CITY...
KILLDEER...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON
356 AM CDT FRI JUL 22 2011 /256 AM MDT FRI JUL 22 2011/

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST NORTH DAKOTA...
  SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA...
  INCLUDING THE FOLLOWING COUNTIES...IN NORTHWEST NORTH DAKOTA...
  DIVIDE...MCKENZIE AND WILLIAMS. IN SOUTH CENTRAL NORTH
  DAKOTA...EMMONS...GRANT...MORTON AND SIOUX. IN SOUTHWEST NORTH
  DAKOTA...ADAMS...BILLINGS...BOWMAN...DUNN...GOLDEN VALLEY...
  HETTINGER...SLOPE AND STARK.

* FROM THIS EVENING THROUGH SATURDAY MORNING

* MULTIPLE ROUNDS OF THUNDERSTORMS WITH RAINFALL RATES OF ONE TO
  TWO INCHES PER HOUR ARE POSSIBLE.

* RUNOFF FROM THIS RAINFALL MAY LEAD TO FLASH
  FLOODING...ESPECIALLY FOR LOCATIONS THAT HAVE RECEIVED SIGNIFICANT
  RAINFALL OVER THE PAST WEEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

NDZ002>005-010>013-019>023-025-035>037-047-048-050-051-222200-
/O.NEW.KBIS.FF.A.0007.110723T0600Z-110723T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
NEW TOWN...MINOT...TOWNER...RUGBY...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BISMARCK...STEELE...
JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
356 AM CDT FRI JUL 22 2011

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...
   NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND 
  SOUTHEAST NORTH DAKOTA...INCLUDING THE FOLLOWING COUNTIES...IN 
  NORTH CENTRAL NORTH DAKOTA...BOTTINEAU...MCHENRY...PIERCE... 
  RENVILLE...ROLETTE AND WARD. IN NORTHWEST NORTH DAKOTA...BURKE 
  AND MOUNTRAIL. IN SOUTH CENTRAL NORTH DAKOTA...BURLEIGH... 
  KIDDER...MCLEAN...MERCER...OLIVER...SHERIDAN AND WELLS. IN 
  SOUTHEAST NORTH DAKOTA...DICKEY...FOSTER...LA MOURE...LOGAN... 
  MCINTOSH AND STUTSMAN. 

* FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON

* MULTIPLE ROUNDS OF THUNDERSTORMS WITH RAINFALL RATES OF ONE TO
  TWO INCHES PER HOUR ARE POSSIBLE.

* RUNOFF FROM THIS RAINFALL MAY LEAD TO FLASH
  FLOODING...ESPECIALLY FOR LOCATIONS THAT HAVE RECEIVED SIGNIFICANT
  RAINFALL OVER THE PAST WEEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

AYD/RK
2 follow-up statements
652 
WGUS63 KBIS 222111
FFABIS

FLOOD WATCH
NATIONAL WEATHER SERVICE BISMARCK ND
411 PM CDT FRI JUL 22 2011

...FLASH FLOOD WATCH FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA
THIS EVENING INTO SATURDAY MORNING...

.SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL ARE
EXPECTED TO INITIATE ACROSS WESTERN AND FAR SOUTH CENTRAL NORTH
DAKOTA LATE THIS FRIDAY AFTERNOON. THUNDERSTORM COVERAGE IS
EXPECTED TO INCREASE ACROSS THE WEST AND CENTRAL FRIDAY NIGHT INTO
SATURDAY MORNING...WITH MANY LOCATIONS LIKELY TO SEE MULTIPLE
ROUNDS OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL. WHILE
LOCATIONS THAT HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST
WEEK ARE MOST SUSCEPTIBLE TO FLASH FLOODING...THE THREAT OF MANY
AREAS BEING IMPACTED BY MULTIPLE THUNDERSTORMS WITH RAINFALL RATES
OF ONE TO TWO INCHES PER HOUR SUGGEST FLASH FLOODING MAY BE
POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY
EVENING INTO SATURDAY MORNING.

NDZ001-009-017-018-031>034-040>046-230515-
/O.CON.KBIS.FF.A.0007.110723T0000Z-110723T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
INCLUDING THE CITIES OF...CROSBY...WILLISTON...WATFORD CITY...
KILLDEER...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON
411 PM CDT FRI JUL 22 2011 /311 PM MDT FRI JUL 22 2011/

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH 
  DAKOTA AND SOUTHWEST NORTH DAKOTA...INCLUDING THE FOLLOWING 
  COUNTIES...IN NORTHWEST NORTH DAKOTA...DIVIDE...MCKENZIE AND 
  WILLIAMS. IN SOUTH CENTRAL NORTH DAKOTA...EMMONS...GRANT... 
  MORTON AND SIOUX. IN SOUTHWEST NORTH DAKOTA...ADAMS... 
  BILLINGS...BOWMAN...DUNN...GOLDEN VALLEY...HETTINGER...SLOPE 
  AND STARK. 

* THROUGH SATURDAY MORNING

* MULTIPLE ROUNDS OF THUNDERSTORMS WITH RAINFALL RATES OF ONE TO 
  TWO INCHES PER HOUR ARE POSSIBLE. 

* RUNOFF FROM THIS RAINFALL MAY LEAD TO FLASH FLOODING... 
  ESPECIALLY FOR LOCATIONS THAT HAVE RECEIVED SIGNIFICANT 
  RAINFALL OVER THE PAST WEEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

NDZ002>005-010>013-019>023-025-035>037-047-048-050-051-230515-
/O.CON.KBIS.FF.A.0007.110723T0600Z-110723T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
NEW TOWN...MINOT...TOWNER...RUGBY...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BISMARCK...STEELE...
JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
411 PM CDT FRI JUL 22 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 AM CDT SATURDAY
THROUGH SATURDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH 
  DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH 
  DAKOTA...INCLUDING THE FOLLOWING COUNTIES...IN NORTH CENTRAL 
  NORTH DAKOTA...BOTTINEAU...MCHENRY...PIERCE...RENVILLE... 
  ROLETTE AND WARD. IN NORTHWEST NORTH DAKOTA...BURKE AND 
  MOUNTRAIL. IN SOUTH CENTRAL NORTH DAKOTA...BURLEIGH...KIDDER...
   MCLEAN...MERCER...OLIVER...SHERIDAN AND WELLS. IN SOUTHEAST 
  NORTH DAKOTA...DICKEY...FOSTER...LA MOURE...LOGAN...MCINTOSH 
  AND STUTSMAN. 

* FROM 1 AM CDT SATURDAY THROUGH SATURDAY AFTERNOON

* MULTIPLE ROUNDS OF THUNDERSTORMS WITH RAINFALL RATES OF ONE TO 
  TWO INCHES PER HOUR ARE POSSIBLE. 

* RUNOFF FROM THIS RAINFALL MAY LEAD TO FLASH FLOODING... 
  ESPECIALLY FOR LOCATIONS THAT HAVE RECEIVED SIGNIFICANT 
  RAINFALL OVER THE PAST WEEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
745 
WGUS63 KBIS 230753
FFABIS

FLOOD WATCH
NATIONAL WEATHER SERVICE BISMARCK ND
253 AM CDT SAT JUL 23 2011

...THE FLASH FLOOD WATCH FOR WESTERN AND CENTRAL NORTH DAKOTA HAS
BEEN CANCELLED...

.THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR WESTERN AND CENTRAL
NORTH DAKOTA HAS BEEN CANCELLED. THE INTENSE SQUALL LINE WITH VERY
HEAVY RAINFALL THAT IMPACTED MUCH OF THE AREA FRIDAY EVENING AND
INTO THE NIGHT HAS MOVED INTO EASTERN PORTIONS OF NORTH DAKOTA
EARLY SATURDAY MORNING. WHILE THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL ARE EXPECTED ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE
JAMES RIVER VALLEY THROUGH SATURDAY MORNING...THE OVERALL FLASH
FLOOD THREAT HAS ENDED. MULTIPLE FLOOD WARNINGS AND ADVISORIES ARE 
IN PLACE ACROSS THE AREA FOR LOCATIONS THAT HAVE BEEN IMPACTED
BY HEAVY RAINFALL FROM THIS EVENT. SEE THESE PRODUCTS FOR DETAILS.

NDZ001-009-017-018-031>034-040>046-230900-
/O.CAN.KBIS.FF.A.0007.000000T0000Z-110723T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
INCLUDING THE CITIES OF...CROSBY...WILLISTON...WATFORD CITY...
KILLDEER...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON
253 AM CDT SAT JUL 23 2011 /153 AM MDT SAT JUL 23 2011/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST NORTH DAKOTA...
SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA HAS BEEN
CANCELLED. 

THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR WESTERN AND CENTRAL
NORTH DAKOTA HAS BEEN CANCELLED. THE INTENSE SQUALL LINE WITH VERY
HEAVY RAINFALL THAT IMPACTED MUCH OF THE AREA FRIDAY EVENING AND
INTO THE NIGHT HAS MOVED INTO EASTERN PORTIONS OF NORTH DAKOTA
EARLY SATURDAY MORNING. MULTIPLE FLOOD WARNINGS AND ADVISORIES
ARE IN PLACE ACROSS THE AREA FOR LOCATIONS THAT HAVE BEEN IMPACTED
BY HEAVY RAINFALL FROM THIS EVENT. SEE THESE PRODUCTS FOR DETAILS.


$$

NDZ002>005-010>013-019>023-025-035>037-047-048-050-051-230900-
/O.CAN.KBIS.FF.A.0007.000000T0000Z-110723T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
NEW TOWN...MINOT...TOWNER...RUGBY...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BISMARCK...STEELE...
JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
253 AM CDT SAT JUL 23 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL NORTH
DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND
SOUTHEAST NORTH DAKOTA HAS BEEN CANCELLED.

THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR WESTERN AND CENTRAL
NORTH DAKOTA HAS BEEN CANCELLED. THE INTENSE SQUALL LINE WITH VERY
HEAVY RAINFALL THAT IMPACTED MUCH OF THE AREA FRIDAY EVENING AND
INTO THE NIGHT HAS MOVED INTO EASTERN PORTIONS OF NORTH DAKOTA
EARLY SATURDAY MORNING. MULTIPLE FLOOD WARNINGS AND ADVISORIES
ARE IN PLACE ACROSS THE AREA FOR LOCATIONS THAT HAVE BEEN IMPACTED
BY HEAVY RAINFALL FROM THIS EVENT. SEE THESE PRODUCTS FOR DETAILS.

$$

AYD

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 2:39 AM MDT, 17 minutes earlier.

Area forecast discussion, Jul 22, 2:39 AM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
339 AM CDT FRI JUL 22 2011

.SHORT TERM...TODAY AND TONIGHT...

A RATHER ACTIVE FRIDAY AND FRIDAY NIGHT IS EXPECTED ACROSS
WESTERN AND CENTRAL NORTH DAKOTA...WITH THE AREA UNDER A HIGH END
SLIGHT RISK FOR SEVERE THUNDERSTORMS AS OUTLINED BY SPC...AND IN A
SLIGHT RISK IN THE EXCESSIVE RAINFALL OUTLOOK FROM HPC.

LOW LEVEL GULF MOISTURE TRANSPORT INTO THE NORTHERN PLAINS IS
FORECAST TO YIELD AFTERNOON AND EVENING DEWPOINTS IN THE UPPER
60S TO LOW 70S ACROSS SOUTHERN NORTH DAKOTA IN THE VICINITY OF A
SURFACE WARM FRONT FORECAST TO BE LOCATED ACROSS NORTHERN SOUTH
DAKOTA...WITH MID 60S DEWPOINTS STRETCHING INTO WESTERN NORTH
DAKOTA AHEAD OF AN INVERTED SURFACE TROUGH ACROSS EASTERN MONTANA.
GIVEN STEEP MID LEVEL LAPSE RATES THAT ARE ALREADY IN PLACE THIS
MORNING...ML CAPE VALUES ON THE ORDER OF 1500-2000 J/KG IN THE
VICINITY OF THE INVERTED TROUGH...WITH ML CAPE VALUES OF 2500-3000
J/KG IN THE RICHER MOISTURE NEAR THE WARM FRONT. THE MODEL
CONSENSUS IS FOR THE SURFACE BASED CONVECTION TO INITIATE IN THE
VICINITY OF THE AFOREMENTIONED SURFACE FEATURES IN THE 21-00 UTC
TIME FRAME AS THE INITIAL IMPULSES EJECTING OUT OF THE RATHER
POTENT UPPER WAVE PROPAGATE INTO EASTERN MONTANA AND THE WESTERN
DAKOTAS. 35-45 KTS OF DEEP LAYER SHEAR WILL PROMOTE INITIAL
DISCRETE SUPERCELLS...WITH AN ELEVATED TORNADO RISK IN BACKED FLOW
NORTH OF THE WARM FRONT AND IN THE VICINITY OF THE TRIPLE POINT
ACROSS SOUTHWEST NORTH DAKOTA. THE TORNADO RISK MAY INCREASE
DURING THE 00-04 UTC TIME FRAME AS 0-1 KM SHEAR INCREASES WITH THE
ONSET OF THE LOW JET COUPLED WITH THE LIKELIHOOD OF SUPERCELLS
REMAINING SURFACE BASED. VERY LARGE HAIL WILL ALSO BE POSSIBLE
WITH THE INITIAL DISCRETE SUPERCELLS AS SPC HAS A HATCHED AREA FOR
2+ INCH HAIL ACROSS THE SOUTHWEST. AS FORCING ASSOCIATED WITH THE
MAIN UPPER LEVEL WAVE INCREASES INTO FRIDAY NIGHT...A
CONSOLIDATION INTO ONE OR MORE MESOSCALE CONVECTIVE COMPLEXES WILL
BE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA...WITH THE
PRIMARY THREATS TRANSITIONING TO ORGANIZED DAMAGING WIND AND
POTENTIAL FLASH FLOODING.

DECIDED TO ISSUE A FLASH FLOOD WATCH FOR ALL OF WESTERN AND CENTRAL
NORTH DAKOTA...BEGINNING AT 00 UTC FRIDAY EVENING ACROSS THE WEST AND
FAR SOUTH CENTRAL...THROUGH 12 UTC SATURDAY MORNING...AND FROM 06
UTC FRIDAY NIGHT THROUGH 18 UTC SATURDAY FOR THE REMAINDER OF THE
AREA. THE CONCERN WILL BE FOR INITIAL SUPERCELLS ACROSS THE WEST AND
FAR SOUTH CENTRAL TO SATURATE SOILS IN THESE AREAS...WITH THE
POTENTIAL FOR REGENERATIVE CONVECTION NEAR THE SURFACE WARM FRONT AS
THE LOW LEVEL JET INCREASES FRIDAY NIGHT. STRONG LOW LEVEL
MOISTURE TRANSPORT AND WARM AIR ADVECTION WITH GOOD MOISTURE FLUX
CONVERGENCE ALONG AND AHEAD OF THE INVERTED TROUGH THAT IS EXPECTED
TO PROPAGATE INTO WESTERN NORTH DAKOTA FRIDAY NIGHT WILL SUPPORT THE
LIKELIHOOD OF AT LEAST ONE MCS WITH WARM RAIN PROCESSES BECOMING
INCREASINGLY DOMINANT FRIDAY NIGHT INTO SATURDAY MORNING AS PWATS
CLIMB INTO THE 1.5-2.0 INCH RANGE WITH 35+ C K-INDEX VALUES AND TALL
AND SKINNY CAPE PROFILES. THE AREAS OF MOST CONCERN FOR FLASH
FLOODING ARE LOCATIONS BOUNDED BY US HIGHWAY 2...85...83 AND
INTERSTATE 94 ACROSS WESTERN NORTH DAKOTA AND THE UPPER JAMES
RIVER VALLEY WHICH HAVE RECEIVED HEAVY RAINFALL OVER THE PAST
SEVEN DAYS. HOWEVER...WITH MULTIPLE ROUNDS OF THUNDERSTORMS
POSSIBLE CWA WIDE AND PRECIPITATION EFFICIENCY INCREASING THROUGH
THE EVENT...THE FLASH FLOOD WATCH IS WARRANTED.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

THE SURFACE TROUGH WILL EXIT RE REGION TO THE EAST SATURDAY
NIGHT...FOLLOWED BY WEAK H5 RIDGING AND MAINLY QUIET WEATHER SUNDAY
INTO MONDAY. EXPECT SEASONABLY WARM AFTERNOON TEMPS IN THE 80S WITH
OVERNIGHT LOWS IN THE LOW/MID 60S. THE NEXT PERIOD WITH POPS IN THE
FORECAST IS MONDAY NIGHT...AS WEAK SHORT WAVE IMPULSES BEGIN TO TOP
THE RIDGE INTO THE NORTHERN PLAINS. TUESDAY AND WEDNESDAY WILL
LIKELY BE THE MOST ACTIVE DAYS...ALTHOUGH NO MODEL SOLUTIONS ARE
INDICATING ANY WIDESPREAD CONVECTION OR ORGANIZED HEAVY RAIN AT THIS
POINT. SIMILAR TEMPERATURES ARE EXPECTED IN THE LATTER PORTION OF
THE LONG TERM PERIOD.

&&

.AVIATION...

.AVIATION...
ISOLATED STORMS MAY PERSIST DURING THE EARLY MORNING HOURS BUT DO
NOT WARRANT INCLUSION IN TAFS AT THIS TIME. MVFR FOG IS POSSIBLE
EARLY THIS MORNING. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE LATER TONIGHT...LIKELY INITIATING SOUTH AND WEST...THEN
SPREADING TO THE NORTH AND EAST OVERNIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON
FOR NDZ002>005-010>013-019>023-025-035>037-047-048-050-051.

FLASH FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR
NDZ001-009-017-018-031>034-040>046.

&&

SHORT TERM...PJA
LONG TERM....RK
AVIATION...RK
Hazardous weather outlook, Jul 21, 11:19 PM MDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1219 AM CDT FRI JUL 22 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230530-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1219 AM CDT FRI JUL 22 2011 /1119 PM MDT THU JUL 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS FAR SOUTH
CENTRAL AND SOUTHEAST NORTH DAKOTA AFTER MIDNIGHT. PATCHY FOG IS
ALSO POSSIBLE FOR THESE AREAS TONIGHT INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS ARE FORECAST FRIDAY THROUGH SATURDAY.
STRONG TO SEVERE STORMS WILL REMAIN A THREAT DURING THIS PERIOD.
AT THIS TIME...THE BEST CHANCES FOR WIDESPREAD SEVERE STORMS
FRIDAY AFTERNOON AND FRIDAY NIGHT WILL BE ACROSS WESTERN AND
SOUTHERN NORTH DAKOTA. THE MAIN SEVERE WEATHER THREATS WILL BE
LARGE HAIL...STRONG WINDS...LOCALLY HEAVY RAIN...AND POSSIBLE
ISOLATED TORNADOES. ON SATURDAY...THE POSSIBILITY FOR STRONG TO
SEVERE THUNDERSTORMS WILL OCCUR DURING THE MORNING AND AFTERNOON
HOURS AS A STRONG MID LEVEL DISTURBANCE PUSHES ACROSS THE STATE.
CHANCES FOR THUNDERSTORMS WILL RAPIDLY DECREASE SATURDAY EVENING.

CHANCES FOR THUNDERSTORMS ARE CURRENTLY FORECAST MONDAY NIGHT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BOTH FRIDAY AND SATURDAY.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:26 PM MDTSevere Thunderstorm WarningBISGrant, Morton64 min
Jul 22, 5:11 PM MDTFlash Flood WarningBISMorton116 min
Jul 22, 5:36 PM MDTTornado WarningBISMorton24 min
Jul 22, 5:44 PM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie, Williams61 min
Jul 22, 5:59 PM MDTSevere Thunderstorm WarningBISMorton10 min

Nearby

Flash Flood Watches in North Dakota, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.